Alert archive / Missouri / Flash Flood Warnings in 2019
Flash Flood Warning 98, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 21, 2019, 6:05 PM CDT for Howell County, Oregon County, Shannon County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2019, 6:05 PM CDT (23:05 UTC)
- Expired
- Aug 22, 2019, 12:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Howell County, MO, Oregon County, MO, Shannon County, MO
The radar
The Springfield radar (KSGF), 161 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 7:35 PM CDT | FLASH FLOOD | 2 Ese White Church, MO | STATE ROUTE W IN THE PEACE VALLEY AREA WAS FLOODED IN THREE LOCATIONS PER SHERIFF OFFICE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 90 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1626 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1382 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
219
WGUS53 KSGF 212305
FFWSGF
MOC091-149-203-220500-
/O.NEW.KSGF.FF.W.0098.190821T2305Z-190822T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
605 PM CDT Wed Aug 21 2019
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Southwestern Shannon County in south central Missouri...
Northeastern Howell County in south central Missouri...
Northwestern Oregon County in south central Missouri...
* Until midnight CDT.
* At 603 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three to four inches of
rain have already fallen. Flash flooding is expected to begin
shortly.
* Creeks, streams, and low water crossings will be especially
susceptible to the dangers of flash flooding.
Locations in the warning include...
Mountain View... Birch Tree...
Pomona... Montier...
Thomasville... Peace Valley...
Rover... White Church...
Teresita...
This warning includes but is not limited to the following low water
crossings...
Route Y, 4 miles northwest of Mountain View...
Route MM south of Birch Tree...
and Highway 99 at Middle Fork south of Thomasville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3704 9149 3663 9148 3664 9167 3687 9192
3705 9183
$$
Wise1 follow-up statement
085
WGUS73 KSGF 220119
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
819 PM CDT Wed Aug 21 2019
MOC091-149-203-220500-
/O.CON.KSGF.FF.W.0098.000000T0000Z-190822T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shannon MO-Howell MO-Oregon MO-
819 PM CDT Wed Aug 21 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTHWESTERN SHANNON...NORTHEASTERN HOWELL AND NORTHWESTERN OREGON
COUNTIES...
At 735 PM CDT, emergency management reported that State Route W in
the Peace Valley area was flooded in three locations. Two to four
inches of rain have fallen. Flash flooding is already occurring.
Creeks, streams, and low water crossings will be especially
susceptible to the dangers of flash flooding.
Locations in the warning include...
Mountain View... Birch Tree...
Montier... Thomasville...
Peace Valley... Rover...
White Church... Teresita...
This warning includes but is not limited to the following low water
crossings...
Route MM south of Birch Tree...
and Highway 99 at Middle Fork south of Thomasville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3704 9149 3663 9148 3664 9167 3683 9187
3693 9183 3705 9172
$$
RothsteinWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:54 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 21, 3:54 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
354 PM CDT Wed Aug 21 2019
.SHORT TERM...(This evening through Thursday)
Issued at 313 PM CDT Wed Aug 21 2019
Scattered thunderstorms have once again developed this afternoon
across south-central Missouri as daytime heating has eroded a
capping inversion. We expect coverage to gradually increase as
outflows begin to spread out. Locally damaging wind gusts and hail
up to the size of quarters will be possible with a few of these
cells into this evening.
Meanwhile, thunderstorms will begin to develop late this afternoon
and especially this evening from eastern Kansas into central
Missouri along a slowly advancing cold front. Thunderstorm
coverage will then expand from late this evening into the
overnight period as a low level jet overrides that front. The
potential for a few strong to severe storms will remain,
especially with any progressive line segments diving towards the
east or southeast.
The synoptic scale environment appears favorable for training
thunderstorms with high rainfall rates from tonight into early
Thursday morning. Isentropic upglide in the low and mid levels of
the atmosphere will become juxtaposed with the right-entrance
region of an upper level jet stream. This deep tropospheric ascent
in conjunction with precipitable water values around two inches
will set the stage for potential flash flooding from eastern
Kansas into central Missouri. After collaboration with surrounding
offices, we have issued a Flash Flood Watch generally along and
north of a Columbus, Kansas to Bolivar to Rolla, Missouri line.
Coverage of showers and thunderstorms should then decrease from
later Thursday morning into Thursday afternoon. However, scattered
showers and thunderstorms will certainly remain possible as that
surface front slowly slides south across the area. Temperatures
will be much cooler on Thursday with highs in the lower to middle
80s over most areas. Areas of south-central Missouri may still
manage to warm into the upper 80s if storms are later to arrive.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 313 PM CDT Wed Aug 21 2019
Scattered to perhaps numerous showers and thunderstorms will then
remain possible from Thursday night into Friday as that front
continues to slowly settle south. The best chances for storms
should be from southeastern Kansas into southern Missouri. We will
have to monitor for the potential for heavy rainfall again on
Thursday night, however it is unclear where key synoptic scale
features (such as the low level jet) will set up.
Chances for thunderstorms are then expected to linger into Friday
night and Saturday. Confidence has actually increased regarding
this scenario as models indicate short wave energy moving across
the northern and central Plains, effectively stalling the 850 mb
front from eastern Kansas into southwestern Missouri.
Confidence in precipitation chances from Sunday into Monday is
rather low as global models have now trended towards that front
remaining stalled in the same general region. We have nudged PoPs
upwards a bit into the 20-30% range and will continue to monitor
trends.
Global models then indicate another decent front moving through
sometime in the Monday night through Tuesday night time frame.
This should keep the potential for showers and storms going.
Temperatures from late this week into this weekend should remain
below normal. Highs may then nudge back up into the middle and
upper 80s early next week before that next potential front comes
through.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1226 PM CDT Wed Aug 21 2019
VFR flight conditions expected through much of the TAF period. An
outflow boundary from storms this morning over central and
northern Missouri was located over far southern Missouri. This
will likely be the the focus for more storms this afternoon,
mainly affecting KSGF and KBBG. Otherwise, a cold front will begin
to drop into central Missouri late this evening and continue
pushing southward through the overnight hours. Showers and
thunderstorms will become more widespread with the front
especially late tonight into Thursday morning. Will likely see
more MVFR and perhaps IFR ceilings and visibilities within the
storms.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for MOZ093-095>098-
101>106.
Flash Flood Watch from 7 PM CDT this evening through Thursday
morning for MOZ055>058-066>071-077>081-088-089.
KS...Flash Flood Watch from 7 PM CDT this evening through Thursday
morning for KSZ073-097-101.
&&
SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...RaberdingHazardous weather outlook, Aug 21, 2:54 PM CDT, 3 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 254 PM CDT Wed Aug 21 2019 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-222000- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 254 PM CDT Wed Aug 21 2019 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited flooding risk. Limited lightning risk. Elevated to locally Significant excessive heat risk. DISCUSSION... Heat index values of 95 to 105 degrees will continue into early this evening outside of thunderstorms. Scattered thunderstorms will develop through early evening across southern Missouri. Additional thunderstorms will develop this evening across southeast Kansas and central Missouri, with those storms continuing overnight while gradually shifting south. Hail to the size of half dollars and locally damaging wind gusts will be possible with a few storms. Frequent lightning and heavy rainfall can also be expected with these storms. The heaviest rainfall will occur tonight from southeastern Kansas into central Missouri where there is an elevated risk for flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Multiple rounds of showers and thunderstorms will continue through Friday night and possibly into Saturday. A limited risk for severe storms will continue into Thursday. An elevated flash flooding risk will persist into Thursday morning from southeastern Kansas into central Missouri. A slight chance for thunderstorms will then continue through the remainder of the weekend with better chances for storms returning next Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schaumann
In the hours before
Special weather statement, Aug 21, 2:40 PM CDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
240 PM CDT Wed Aug 21 2019
MOZ098-106-212030-
Oregon MO-Shannon MO-
240 PM CDT Wed Aug 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SHANNON AND NORTH
CENTRAL OREGON COUNTIES UNTIL 330 PM CDT...
At 240 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Winona, or 19 miles southwest of Van Buren, moving
east at 5 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Winona...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3681 9140 3694 9149 3702 9128 3687 9122
3686 9122
TIME...MOT...LOC 1940Z 286DEG 5KT 3690 9134
WiseSpecial weather statement, Aug 21, 4:08 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Springfield MO
408 PM CDT Wed Aug 21 2019
MOZ103-212145-
Stone MO-
408 PM CDT Wed Aug 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STONE COUNTY UNTIL 445
PM CDT...
At 407 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kimberling City, moving east at 5 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Branson... Table Rock Lake...
Table Rock State Park... Silver Dollar City...
Kimberling City... Reeds Spring...
Indian Point... Branson West...
Coney Island... Lampe...
Cape Fair...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Table Rock Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3656 9355 3676 9355 3676 9331 3656 9331
3655 9332
TIME...MOT...LOC 2107Z 247DEG 5KT 3663 9345
WiseThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:01 PM CDT | Heat Advisory | SGF | Barry, Christian, Douglas, Howell, McDonald, Newton and 5 more | 25 hr |
| Aug 21, 2:40 PM CDT | Special Weather Statement | SGF | Oregon | 50 min |
| Aug 21, 2:55 PM CDT | Flash Flood Watch | SGF | Barton, Benton, Camden, Cedar, Dade, Dallas and 11 more | 19 hr |
| Aug 21, 4:08 PM CDT | Special Weather Statement | SGF | Stone | 37 min |
| Aug 21, 5:30 PM CDT | Areal Flood Advisory | SGF | Oregon, Shannon | 4 hr |
| Aug 21, 5:37 PM CDT | Areal Flood Advisory | SGF | Barry, Stone | 4 hr |
| Aug 21, 6:45 PM CDT | Special Weather Statement | SGF | Dent | 45 min |
Nearby
Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.